Alert archive / California / Winter Storm Warnings in 2022

Winter Storm Warning 3, NWS Las Vegas, NV

December 2, 2022Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Dec 2, 2022, 12:20 PM PST for Inyo County, California. It took effect at Dec 3, 2022, 4:00 AM PST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2022, 12:20 PM PST (20:20 UTC)
In effect from
Dec 3, 2022, 4:00 AM PST
Expired
Dec 4, 2022, 12:13 PM PST
In force
32 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS45 KVEF 022020
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1220 PM PST Fri Dec 2 2022

CAZ519-031500-
/O.UPG.KVEF.WS.A.0004.221203T1200Z-221205T1200Z/
/O.NEW.KVEF.WS.W.0003.221203T1200Z-221205T1200Z/
Eastern Sierra Slopes-
Including Aspendell
1220 PM PST Fri Dec 2 2022

...WINTER STORM WARNING IN EFFECT FROM 4 AM SATURDAY MORNING TO 4
AM PST MONDAY MORNING...

* WHAT...Heavy snow expected. New snow accumulations of 12-18
  inches are possible, with well over 2 feet possible above 9000
  feet. Winds could gust as high as 55 mph as well resulting in
  periods of blowing snow.

* WHERE...Eastern Sierra Slopes including Aspendell.

* WHEN...From 4 AM Saturday to 4 AM PST Monday.

* IMPACTS...Travel could be very difficult and dangerous. Patchy
  blowing snow could significantly reduce visibility. Gusty winds
  could bring down tree branches and result in some power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
538 
WWUS45 KVEF 031418
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
618 AM PST Sat Dec 3 2022

CAZ519-040230-
/O.CON.KVEF.WS.W.0003.000000T0000Z-221205T1200Z/
Eastern Sierra Slopes-
Including Aspendell
618 AM PST Sat Dec 3 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

* WHAT...Heavy snow expected. New snow accumulations of 12-18 
  inches are possible, with well over 2 feet possible above 9000 
  feet. Winds could gust as high as 55 mph as well resulting in 
  periods of blowing snow.

* WHERE...Eastern Sierra Slopes including Aspendell.

* WHEN...From 4 AM Saturday to 4 AM PST Monday.

* IMPACTS...Travel could be very difficult and dangerous. Patchy 
  blowing snow could significantly reduce visibility. Gusty 
  winds could bring down tree branches and result in some power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
267 
WWUS45 KVEF 032104
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
104 PM PST Sat Dec 3 2022

CAZ519-041500-
/O.CON.KVEF.WS.W.0003.000000T0000Z-221205T1200Z/
Eastern Sierra Slopes-
Including Aspendell
104 PM PST Sat Dec 3 2022

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

* WHAT...Heavy snow continues to be expected. New snow
  accumulations of 6-12 inches are possible between 8000 feet and
  9000 feet, with well over 1 to 2 feet possible above 9000 feet.
  Winds could gust as high as 55 mph as well resulting in periods
  of blowing snow.

* WHERE...Eastern Sierra Slopes including Aspendell.

* WHEN...Through 4 AM PST Monday.

* IMPACTS...Travel could be very difficult and dangerous. Patchy 
  blowing snow could significantly reduce visibility. Gusty 
  winds could bring down tree branches and result in some power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
486 
WWUS45 KVEF 040949
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
149 AM PST Sun Dec 4 2022

CAZ519-050000-
/O.EXT.KVEF.WS.W.0003.000000T0000Z-221205T0000Z/
Eastern Sierra Slopes-
Including Aspendell
149 AM PST Sun Dec 4 2022

...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Heavy snow will continue through the morning hours before
  tapering off. Total snow accumulations of 6-12 inches are
  expected between 8000 feet and 9000 feet, with 1 to 2 feet or 
  more above 9000 feet. Winds could gust as high as 55 mph as well
  resulting in periods of blowing snow.

* WHERE...Eastern Sierra Slopes including Aspendell.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Travel could be very difficult and dangerous. Patchy 
  blowing snow could significantly reduce visibility. Gusty 
  winds could bring down tree branches and result in some power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
062 
WWUS45 KVEF 042013
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1213 PM PST Sun Dec 4 2022

CAZ519-042115-
/O.CAN.KVEF.WS.W.0003.000000T0000Z-221205T0000Z/
Eastern Sierra Slopes-
1213 PM PST Sun Dec 4 2022

...WINTER STORM WARNING IS CANCELLED...

Heavy snow has ended for the eastern Sierra slopes with snow
levels continuing to rise. Thus, no additional impacts due to 
winter weather is expected. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Dec 2, 12:17 PM PST, 3 minutes earlier.

Area forecast discussion, Dec 2, 12:17 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1217 PM PST Fri Dec 2 2022

.SYNOPSIS...After a brief lull in impactful weather today, a
second system will move into the Sierra tonight through Sunday
night bringing additional heavy snow to the Sierra along with
rain to the Owens Valley. Some scattered showers will also be
possible in the higher elevations elsewhere. Minor rain/snow
chances continue into the first half of next week along with
temperatures close to normal.

&&

.SHORT TERM...Today through the Weekend.
The focus for the short term continues to be our next winter storm
impacting mostly the eastern slopes of the Sierra, but bringing
healthy rainfall to much of Inyo county through the weekend.

Confidence continues to increase for the potential for another
round of major snowfall above 8000 ft beginning early tomorrow
morning (before sunrise) through Sunday night. The Winter Storm
Watch that was issued yesterday can confidently be upgraded to a
warning today. One small detail change, the SSW/NNE oriented AR
mentioned in the previous discussion looks like it will cut off a
bit sooner per latest ensemble member projections, perhaps ending
snowfall a bit earlier than 12Z Monday as the warning will go, but
opted to leave this end time in coordination with northern
offices in which the threat may linger longer into Monday.

Additionally, there is still some GEFS/EC discrepancy in the
magnitude of mid-level jet strength impacting the Sierra Sunday
into Monday morning. This could mean more or less potential for
high ridgetop winds in this Sierra in addition to the heavy snow.
Leaned slightly towards the windier EC means compared to the GEFS
but snowfall rates may end up keeping winds more on the
conservative side. NBMv4.1 winds seemed to be a reasonable uptick
in winds for this time frame. Will also mention this in the winter
storm warning.

Aside from winds and snow, rainfall potential farther east still
looks meager but measurable across much of Inyo, Nye, Esmeralda,
and Lincoln counties. Storm total QPF is very minor for areas
outside of the western half of Inyo, but the Owens Valley could
see a healthy 0.5"-1.00" of rainfall over the weekend due to a
more favorable oblique AR with this event. Rates with this
shouldn't warrant anything more than minor ponding and snow levels
are quite high (>6000ft) per the NBM. In fact, based on those
levels, the NBM only shows a 25% chance for any snow at all through
the weekend for KBIH.

.LONG TERM...Next Week.
Moving into next week, the system bringing us all that above will
slowly evolve southward and eventually swing east across the
Southwest US. While the bulk of the AR will be cut off by this
point, enough of a coherent IVT signature is maintained in the
ECWMF and GFS to keep PoPs in the forecast for at least the first
half of the week. Additionally, as the trough axis positions
itself over the Great Basin, highs will decrease about 10ish
degrees compared to this weekend and keep things cooler and likely
cloudier. As of the 00Z EC EFI table, the latter half of the week
shows only minor QPF and wind potential as we transition into
another potentially deep low heading into next weekend, but for
that period, impacts look minimal at this time.

&&

.AVIATION...For Harry Reid...Light north-northeast winds this
morning, becoming more easterly in the afternoon. Speeds should
remain below 10 knots. Light southwest winds this evening and
overnight and mid-level clouds increase. SCT-BKN at 8-10 kft after
midnight and into the day tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light and diurnal winds in the Las Vegas
Valley, with mid-level clouds increasing tonight. At KBIH, south
winds at 8-12 knots this afternoon, with lighter northwest winds
after sunset. Precipitation is expected to begin spilling over the
Sierra crest in the early morning hours tomorrow. This should fall
in the form of light rain, and drop CIGs down to around 2 kft. West
winds at KDAG, becoming light and variable this evening as mid-level
clouds increase. For the Colorado River Valley sites, light and
diurnal winds with SCT-BKN clouds above 15 kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT/LONG TERM...TB3
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Dec 2, 11:06 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1106 AM PST FRI DEC 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     NON-TSTM WND GST 3 SW MERCURY            36.62N 116.03W
12/01/2022  M58 MPH          NYE                NV   MESONET

            AT 11:20 PM PST, DESERT ROCK AIRPORT ASOS
            REPORTED A GUST OF 58 MPH.

1240 AM     NON-TSTM WND GST 6 NE MT. CHARLESTON     36.32N 115.58W
12/02/2022  M83 MPH          CLARK              NV   MESONET

            AT 330 PM PST 12/01, THE ANGEL PEAK SENSOR
            STARTED GUSTING IN EXCESS OF 58 MPH,
            PERSISTING THROUGH 410 AM PST 12/02. THE
            STRONGEST GUST OCCURRED AT 1240 AM PST AND
            WAS 83 MPH.

0122 AM     NON-TSTM WND GST 1 W SUMMERLIN           36.16N 115.36W
12/02/2022  M68 MPH          CLARK              NV   MESONET

            AT 1:22 AM PST, THE WEST CAREER AND TECH
            ACADEMY SENSOR GUSTED TO 68 MPH. DATA
            COURTESY OF EARTH NETWORKS.

0234 AM     NON-TSTM WND GST 1 ESE RED ROCK CANYON   36.13N 115.43W
12/02/2022  M59 MPH          CLARK              NV   MESONET

            AT 2:34 AM PST, THE RED ROCK RAWS SITE
            GUSTED TO 59 MPH.

0400 AM     NON-TSTM WND GST 3 ESE SPRING MOUNTAIN R 36.05N 115.41W
12/02/2022  M58 MPH          CLARK              NV   MESONET

            AT 4:00 AM PST, THE BLUE DIAMOND NV-ENERGY
            SITE GUSTED TO 58 MPH.

&&

MW
Local storm report, Dec 2, 12:01 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1201 PM PST FRI DEC 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY SNOW       ASPENDELL               37.24N 118.60W
12/02/2022  M11.5 INCH       INYO               CA   TRAINED SPOTTER

            SNOW STARTED AROUND 11 AM, END TIME
            ESTIMATED TO BE AROUND MIDNIGHT. STORM TOTAL
            OF 11.5 INCHES.

&&

MW

Nearby

Winter Storm Warnings in California, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.